113:
Time Frame Of Recurrent Angioedema Following Discontinuation of Angiotension Converting Enzyme Inhibitor Medications
Saturday, March 3, 2018
South Hall A2 (Convention Center)
Anita Kallepalli, MD, Joseph S Yusin, MD FAAAAI
RATIONALE: Angiotensin-converting enzyme inhibitors (ACEI) are known to cause angioedema. Few investigations determined angioedema episodes triggered by ACEI persist despite cessation of the medication. To investigate further, the time frame of recurrent angioedema after ACEI discontinuation was reviewed.

METHODS: This was a retrospective chart review of patients treated at the VA Greater Los Angeles Healthcare System between 2000 and 2017 for angioedema attributed to an ACEI medication. The primary study variable was the time frame of recurrent angioedema after cessation of ACEI. The subsequent treatment plan for patients who had angioedema recurrence was also studied.

RESULTS: The review included 150 patients. After cessation of ACEI, 18 patients had a recurrent episode of angioedema (12%). The majority experienced recurrence of angioedema within 12 months of ACEI discontinuation. 28% had an episode after discontinuing ACEI for greater than 12 months and up to 72 months. In 13 patients, the recurrence of angioedema was attributed to a non-ACEI medication or food that was added to the patient’s allergy list. 5 patients were discharged home without referral to allergy/immunology.

CONCLUSIONS: This study suggests recurrences of angioedema past 12 months after ACEI discontinuation are not as infrequent as previously shown. This study also suggests that providers are likely to attribute an alternative cause for angioedema recurrence sometimes without referral to an allergist for further evaluation. Further studies regarding recurrent angioedema after ACEI cessation are indicated to increase provider education, avoid inappropriate restriction of medications and foods, and promote follow up care in an allergy clinic for additional work up.